Missouri, 2001

Heat in Missouri, August 12, 2001

August 12, 2001 · NWS LSX · 1 event in 1 county or zone

Three children died when they accidently locked themselves inside a car while playing across the street from their house. The high temperature that day reached 89 degrees, but the temperature inside the car was at least 114.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Three children died when they accidently locked themselves inside a car while playing across the street from their house. The high temperature that day reached 89 degrees, but the temperature inside the car was at least 114.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 12:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 12:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 PM CDT SUN AUG 12 2001

EXTENSIVE CU FIELD HAS AGN DVLPD ACRS THE OZARKS WHERE SFC DEWPTS
NEVER GOT OUT OF THE LOW-MID 70S.  CLDS SHOULD DISIPATE DURG THE EVE
SO GOOD VIEWING OF METEOR SHWRS ON TAP. MSAS DATA INDICATES SMRL
CONDS AS SAT WITH LIS IN -4 TO -6 RANGE ACRS ERN OZARKS BUT WK SFC
MSTR CNVG FRTHR W TODAY.  LAPS DATA SMRL WITH FAIR AMNT OF CAPE ACRS
SRN TIER OF COUNTIES ATTM.  MAY HV TO KEEP A LOW POP FOR EVE IN
THOSE ZONES AS HAS BEEN THE CASE PST 2 DAYS.

LRG SFC HI DROPS INTO THE UPR MIDWEST TNGT AND BUILDS INTO THE AREA
ON MON.  ETA AND AVN ARE FAIRLY SMLR WITH FCST OF DRIER AIR ACRS THE
AREA MON WITH KS FCST <20 BY NOON.  WILL KEEP PERSISTENT FCST IN
PLACE AS FNT DROPS DWN ACRS AREA ERY IN THE MRNG.

IN THE EXTNDD PD, THE MRF, ECMWF AND UK ARE SMLR AT 500 IN DROPPING
S/WV OUT OF THE NRN PLNS THU MRNG WITH NWLY FLOW FCST TO PERSIST
THRU THE EXTNDD PD WITH HI SUPPRSD INTO THE SWRN U.S.  COLD FNT FCST
BY AVN TO BE STILL A LTL FSTR THAN PREV RUN - BY THU MRNG FCST TO BE
NR A STL-JLN LN.  FNT SHOULD CLR THE AREA ON THU AND THEN STALL OUT
ACRS TN VLY. FRNTL SCALE FRCGG FCST BY THE MRF WED EVE TO HR NW FCST
TO SLIDE ACRS THE AREA BY THU EVE.

.STL...NONE

In the hours before

Special weather statement, Aug 12, 10:30 AM CST, 4 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-122100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT SUN AUG 12 2001

THE SEVERE WEATHER THREAT:  NO SEVERE THUNDERSTORMS ARE EXPECTED.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, St. Louis (C)

When
August 12, 3:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
3 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Louis (C)2001-08-122MaleVehicle/Towed TrailerDirect
Heat, St. Louis (C)2001-08-122MaleVehicle/Towed TrailerDirect
Heat, St. Louis (C)2001-08-121FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263034.